MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ARROW ULTRAFLEX IAB: 8FR 50CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC ARROW ULTRAFLEX IAB: 8FR 50CC; SYSTEM, BALLOON, INTRA-AORTIC
Catalog Number IAB-06850-U
Medical Device Problem Code Inflation Problem (1310)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/02/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported "failure to unwrap".Additional information states that the catheter was removed and replaced to continue therapy.The second iab catheter was inserted into the same insertion site.No patient injury or consequence reported.The patient's current condition is reported as "fine".
 
Additional Manufacturer Narrative
(b)(4).Returned for investigation a 50cc 8.0fr ultraflex intra-aortic balloon catheter (iabc) without the original packaging.The sample was returned in a cardboard box and was in a bio-hazard bag.Re-turned with the sample was the original packaging label which matches the returned and reported serial number.Upon return, the teflon sheath was noted on the iabc; blood was noted in the sidearm.The one-way valve was tethered and connected to the short driveline tubing.The bladder was noted loosely wrapped (or considered twisted).A bend to the iabc central lumen was noted at approximately 20cm from the iabc distal tip.Dried blood was noted on the exterior surfaces of the returned sample.No obvious blood was noted within the helium pathway.The customer photos were reviewed.The first photo shows an iab catheter with a twisted bladder, which is consistent with the reported complaint.The second photo shows the original packaging label with a serial number that matches the reported serial number.The bladder thickness was measured at six points with measurements ranging from 0.0071in-0.0078in and was within specification of process document.The one-way valve was tested and passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times according to quality system document.An attempt to aspirate and flush the catheter using a 60cc lab-inventory syringe was unable to be successfully completed due to a blocked central lumen.Immediate push back on the syringe plunger was experienced.The blockage was most likely dried blood.The iabc was connected to an iabp with a lab inventory 50cc inflation driveline tubing.The iabc was inserted into the "t" tube and 100mmhg backpressure was applied.After the pumping was initiated, the iabc bladder was noted not fully inflating/unwrapping and was consistent with being twisted.The pump triggered a "high pressure" alarm within 2 minutes after pumping was initiated.The iabc was leak tested in accordance with testing methods from manufacturing procedure.During the leak test, the bladder did not fully inflate.The middle portion of the bladder had inflated but the proximal portion and distal portion of the bladder would not fully unwrap and was consistent with being twisted.No leaks were detected.A lab inventory 0.025in guidewire was back loaded through the distal tip.No resistance was noted; the guidewire was able to advance through the injection lumen.Some blood and debris was noted.An attempt to aspirate and flush the catheter was unable to be successfully completed before inserting the guidewire.Another attempt to aspirate and flush the catheter was successfully completed.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The reported complaint for "failure to unwrap" is confirmed.During the investigation, the distal tip and proximal portion of the iabc bladder was noted twisted and the bladder would not fully inflate or un-wrap during functional testing.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the twisted bladder.The probable root cause of the complaint is manufacturing related.Corrections have been established for this issue as a result of a corrective and preventive action, and this device was manufactured prior to the release of corrective actions.
 
Event or Problem Description

Brand Name
ARROW ULTRAFLEX IAB: 8FR 50CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
sachin sony
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key21469150
Report Number3010532612-2025-00216
Device Sequence Number11610815
Product Code DSP
UDI-Device Identifier10801902144192
UDI-Public(01)10801902144192(11)231130(17)251031(10)18F23L0045(21)
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date10/31/2025
Device Catalogue NumberIAB-06850-U
Device Lot Number18F23L0045
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/02/2025
Supplement Date Received by Manufacturer03/05/2025
Initial Report FDA Received Date02/26/2025
Supplement Report FDA Received Date03/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown